Alert archive / Kentucky / Wind Advisories in 2025
Wind Advisory 9, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Oct 18, 2025, 1:58 PM EDT for 18 counties in Kentucky. It took effect at Oct 19, 2025, 3:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2025, 1:58 PM EDT (17:58 UTC)
- In effect from
- Oct 19, 2025, 3:00 AM EDT
- Expired
- Oct 19, 2025, 11:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Jackson, KY
Counties Bath County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Laurel County, KY, Lee County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 52 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
798 WWUS73 KJKL 181758 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 158 PM EDT Sat Oct 18 2025 KYZ044-050>052-058>060-068-069-079-080-083>085-104-106-108-111- 190200- /O.NEW.KJKL.WI.Y.0009.251019T0700Z-251019T1500Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Elliott-Morgan- Wolfe-Lee- Including the cities of Mount Vernon, Brodhead, London, West Liberty, Stanton, Owingsville, Irvine, Sandy Hook, Whitley City, Beattyville, Stearns, Jeffersonville, Monticello, Flemingsburg, Burnside, Frenchburg, Camargo, Corbin, Ravenna, Morehead, Mount Sterling, McKee, Williamsburg, Clay City, Somerset, Campton, and Annville 158 PM EDT Sat Oct 18 2025 ...WIND ADVISORY IN EFFECT FROM 3 AM TO 11 AM EDT SUNDAY... * WHAT...Southwest winds 10 to 15 mph with gusts up to 40 mph expected. Isolated gusts up to 45 mph are possible. * WHERE...Portions of east central, south central, and southeast Kentucky. * WHEN...From 3 AM to 11 AM EDT Sunday. * IMPACTS...Gusty winds will blow around unsecured objects, including holiday decorations. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will occur just ahead of a frontal passage early to mid morning on Sunday. There will be several hours of lighter winds late Sunday morning before winds turn westerly and increase to 10 to 15 mph with gusts of 25 to 35 mph from mid afternoon Sunday through sunset, but gusts with this second round of winds should remain below advisory thresholds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ GEERTSON
4 follow-up statements
365 WWUS73 KJKL 181804 CCA NPWJKL URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Jackson KY 204 PM EDT Sat Oct 18 2025 KYZ044-050>052-058>060-068-069-079-080-083>085-104-106-108-111- 190215- /O.COR.KJKL.WI.Y.0009.251019T0700Z-251019T1500Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Elliott-Morgan- Wolfe-Lee- Including the cities of Mount Vernon, Brodhead, London, West Liberty, Stanton, Owingsville, Irvine, Sandy Hook, Whitley City, Beattyville, Stearns, Jeffersonville, Monticello, Flemingsburg, Burnside, Frenchburg, Camargo, Corbin, Ravenna, Morehead, Mount Sterling, McKee, Williamsburg, Clay City, Somerset, Campton, and Annville 204 PM EDT Sat Oct 18 2025 ...WIND ADVISORY IN EFFECT FROM 3 AM TO 11 AM EDT SUNDAY... * WHAT...Southwest winds 10 to 15 mph with gusts up to 40 mph expected. Isolated gusts up to 45 mph are possible. * WHERE...Portions of east central, south central, and southeast Kentucky. * WHEN...From 3 AM to 11 AM EDT Sunday. * IMPACTS...Gusty winds will blow around loose and poorly secured objects, including holiday decorations. Tree limbs could be blown down and a few power outages may result. Additionally, wet leaves falling onto area roadways could lead to slick travel conditions. * ADDITIONAL DETAILS...The strongest winds will occur just ahead of a frontal passage early to mid morning on Sunday. There will be several hours of lighter winds late Sunday morning before winds turn westerly and increase to 10 to 15 mph with gusts of 25 to 35 mph from mid afternoon Sunday through sunset, but gusts with this second round of winds should remain below advisory thresholds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ GEERTSON
498 WWUS73 KJKL 190153 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 953 PM EDT Sat Oct 18 2025 KYZ044-050>052-058>060-068-069-079-080-083>085-104-106-108-111- 191000- /O.CON.KJKL.WI.Y.0009.251019T0700Z-251019T1500Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Elliott-Morgan- Wolfe-Lee- Including the cities of Williamsburg, Ravenna, London, McKee, Corbin, Morehead, Burnside, Sandy Hook, Clay City, Campton, Stanton, Monticello, Owingsville, Brodhead, Irvine, Jeffersonville, Frenchburg, Annville, Whitley City, West Liberty, Mount Sterling, Somerset, Camargo, Stearns, Mount Vernon, Flemingsburg, and Beattyville 953 PM EDT Sat Oct 18 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 11 AM EDT SUNDAY... * WHAT...Southwest winds 10 to 15 mph with gusts up to 40 mph expected. Isolated gusts up to 45 mph are possible. * WHERE...Portions of east central, south central, and southeast Kentucky. * WHEN...From 3 AM to 11 AM EDT Sunday. * IMPACTS...Gusty winds will blow around loose and poorly secured objects, including holiday decorations. Tree limbs could be blown down and a few power outages may result. Additionally, wet leaves falling onto area roadways could lead to slick travel conditions. * ADDITIONAL DETAILS...The strongest winds will occur just ahead of a frontal passage early to mid morning on Sunday. There will be several hours of lighter winds late Sunday morning before winds turn westerly and increase to 10 to 15 mph with gusts of 25 to 35 mph from mid afternoon Sunday through sunset, but gusts with this second round of winds should remain below advisory thresholds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ GEERTSON/GREIF
897 WWUS73 KJKL 190927 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 527 AM EDT Sun Oct 19 2025 KYZ044-050>052-058>060-068-069-079-080-083>085-104-106-108-111- 191500- /O.CON.KJKL.WI.Y.0009.000000T0000Z-251019T1500Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Elliott-Morgan- Wolfe-Lee- Including the cities of Ravenna, Clay City, Sandy Hook, Mount Sterling, Frenchburg, Burnside, Jeffersonville, McKee, Morehead, West Liberty, London, Williamsburg, Corbin, Whitley City, Somerset, Flemingsburg, Irvine, Beattyville, Campton, Stanton, Stearns, Brodhead, Annville, Mount Vernon, Owingsville, Camargo, and Monticello 527 AM EDT Sun Oct 19 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...South winds around 15 mph with gusts up to 30 mph, and a few isolated gusts near 40 mph. * WHERE...Portions of east central, south central, and southeast Kentucky. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Gusty winds will blow around unsecured objects, and a few tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ HAL
007 WWUS73 KJKL 191502 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 1102 AM EDT Sun Oct 19 2025 KYZ044-050>052-058>060-068-069-079-080-083>085-104-106-108-111- 191615- /O.EXP.KJKL.WI.Y.0009.000000T0000Z-251019T1500Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Elliott-Morgan- Wolfe-Lee- Including the cities of Mount Vernon, Stearns, Mount Sterling, Brodhead, Morehead, Camargo, Somerset, Corbin, Frenchburg, Williamsburg, Campton, Irvine, London, Beattyville, Sandy Hook, Ravenna, Jeffersonville, McKee, Owingsville, Flemingsburg, Clay City, West Liberty, Annville, Whitley City, Stanton, Monticello, and Burnside 1102 AM EDT Sun Oct 19 2025 ...WIND ADVISORY HAS EXPIRED... The greatest threat for wind gusts exceeding 40 mph has ended. However, winds will still be blustery, especially this afternoon through early evening when westerly gusts of 25 to 35 mph can be expected. Additionally, more showers will move through this afternoon, the strongest of which could produce isolated gusts in excess of 40 mph. $$ GEERTSON
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Oct 18, 10:32 AM EDT, 3 hours 26 minutes earlier. Its key messages:
- Highs are expected to be about 15 degrees above normal today.
- A strong cold front will bring strong to potentially damaging wind gusts as it crosses the area on Sunday.
- Following the front, expect blustery conditions with gusty showers and falling temperatures on Sunday afternoon.
- Another round of strong, gusty winds is expected on Tuesday afternoon as a second, but dry cold front moves through.
- Much colder air will settle in for mid week, leading to the potential for frost in sheltered valleys on Tuesday and Wednesday nights.
Area forecast discussion, Oct 18, 10:32 AM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1032 AM EDT Sat Oct 18 2025 .KEY MESSAGES... - Highs are expected to be about 15 degrees above normal today. - A strong cold front will bring strong to potentially damaging wind gusts as it crosses the area on Sunday. - Following the front, expect blustery conditions with gusty showers and falling temperatures on Sunday afternoon. - Another round of strong, gusty winds is expected on Tuesday afternoon as a second, but dry cold front moves through. - Much colder air will settle in for mid week, leading to the potential for frost in sheltered valleys on Tuesday and Wednesday nights. && .UPDATE... Issued at 1032 AM EDT SAT OCT 18 2025 Temperatures are warming quickly late this morning under mostly sunny skies. Still anticipate widespread high temperatures in the lower to middle 80s. Given increasing confidence for strong winds late tonight and Sunday, an SPS has been hoisted for the entire JKL CWA. A more comprehensive forecaster analysis is planned for this afternoon's short-term forecast discussion. && .SHORT TERM...(Today through Sunday) Issued at 555 AM EDT SAT OCT 18 2025 Early this morning, the axis of an upper level ridge extended from the Caribbean across FL to the eastern Great Lakes to Quebec, while another upper level ridge extended from pars of the Pacific into portions of the western Conus. In between, an upper level trough extended from Central portions of Canada south into the Central Conus/Plains. Moving within the mean trough was a shortwave trough that was approaching the TX and OK panhandles vicinity while another shortwave was moving from MT and WY toward the Dakotas/Northern Plains. At the surface, the axis of a ridge of high pressure extended from the Southeast US coast into the Northeast Conus. Meanwhile, a sfc low was located west of Hudson Bay with a trailing cold front into the western Great Lakes to the Southern Plains. Another secondary front preceded the more northern mentioned shortwave and was moving across the Upper MS Valley and moving into the Central Plains. High clouds along with a few mid level clouds have been crossing the region overnight. Deeper sheltered eastern valley locations have decoupled with current readings in the mid to upper 40s while some patches of fog have likely developed along the river valleys. Today and tonight, the axis of the upper level ridge to the east of the Commonwealth will shift to and then off of the eastern seaboard. Meanwhile, the upper level trough axis will move east and extend south from an upper low that treks into Ontario near the MS Valley. The lead/preceding shortwave is progged to track to the vicinity of the Ozarks this evening and into the Lower OH Valley/Commonwealth overnight. This shortwave trough will move east of eastern KY by midday on Sunday, with the 500 mb trough axis moving across eastern KY late Sunday into Sunday evening. Meanwhile, the initial cold front will more or less merge with the one upstream and move to the Central Great Lakes to Lower OH Valley region to southern TX through tonight. This boundary should precede the initial shortwave mentioned above and cross eastern KY through early to mid afternoon. One or more convective lines or area of showers with possible embedded thunder should encroach on eastern KY late tonight possibly before dawn and then move across the area through the morning to midday. Behind the front, showers should linger in advance of the 500 mb trough with breezy winds with temperatures falling into the 50s. 925 mb winds per the 00Z HREF are expected to reach the 30 to 40KT+ range late tonight to Sunday morning while 850 mb winds also per the 00Z HREF should reach the 35 to 55KT range during that timeframe. Stronger convection should mix a considerable amount of this momentum to the surface and despite the limited instability strong to isolated to damaging wind gusts should accompany any convective line. Outside of the stronger convection, gusts into the 30 to 40 mph range appear probable. For wind gusts in the grids opted to go above the NBM deterministic values and blend toward the higher percentiles to reach values suggested by BUFKIT momentum transfer of some of the guidance as well as RRFS means. 00Z and 06Z HRRR and 00Z HREF means wind gusts suggests higher gusts are possible. This scenario will continue to be monitored. The threat for wind gusts inside and outside of convection. Although PW rises into at least the 80th to 90th percentile for this time of year, the quick storm motion and rather short residence time of these values should keep rainfall generally below one inch with current forecast values in the third to three quarters of an inch range. The lower values should occur in the areas downwind of the VA border/Pine Mtn where downslope should cut into amounts in areas of Letcher toward Pike counties. .LONG TERM...(Sunday night through Friday) Issued at 600 AM EDT SAT OCT 18 2025 Height rises/upper level ridging move into the OH Valley and Great Lakes and Southeast for Sunday night through Monday with sfc high pressure also moving across these same regions at this time. The pattern remains rather active and somewhat zonal with this ridging moving east of eastern KY on Monday night with another trough, but a moisture starved one will reach the MS Valley late Monday night and cross eastern KY on Tuesday into Tuesday night. This will be preceded by a dry cold front. This front, especially during peak heating behind it on Tuesday should mix some stronger momentum to the sfc and wind gusts of at least 25 to 30 mph are possible. Upper ridging/height rises are progged to follow for Wednesday into Thursday night. That ridge should begin to shift east of the area to end the period. Sfc high pressure should build from the Central conus into the Southeast/OH Valley and Southern Appalachians from Tuesday night to Wednesday and work across the area on Wednesday night. That airmass should be drier than recent ones and clearing skies and light winds should allow for good radiational cooling mainly in the southwest and western parts of the area on Tuesday night while some clouds and mixiness may linger further north and east. Some patchy frost is possible in some of the more sheltered locations in the Cumberland Valley that night. The first substantial chance for frost in sheltered valleys areawide arrives for Wednesday night. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) ISSUED AT 213 AM EDT SAT OCT 18 2025 Passing disturbances should continue to bring high and some mid level clouds during the first 6 hours of the period. Valley fog with reductions to MVFR and IFR is also anticipated through around 13Z or 14Z and K1A6, KBYL, and KI35 may be affect, through the TAF sites will not be affected. Outside of that, VFR conditions will prevail. However, following light and variable winds through around 13Z, but the approach of a strong cold front will bring increasing south to southwest winds Saturday peaking between 5 and 12 KT through 22Z before winds become more southerly and 10KT or less sustained. Increasing winds just off the surface will bring a threat for low level wind shear to end the period. && .JKL WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...GEERTSON SHORT TERM...JP LONG TERM...JP AVIATION...JP
Hazardous weather outlook, Oct 18, 5:01 AM EDT, 8 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 501 AM EDT Sat Oct 18 2025 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-190915- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 501 AM EDT Sat Oct 18 2025 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Today and tonight. Isolated thunderstorms could reach locations west of Interstate 75 late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few thunderstorms are possible on Sunday, from midday into the afternoon along a potent cold front. Stronger showers and any storms along this front could produce isolated instances of damaging wind gusts and brief heavy rainfall. Outside of thunderstorms, strong southwest to westerly wind gusts of 30 to 40 mph are expected on Sunday. Gusty to strong southwest winds are expected again Tuesday afternoon along a dry cold front. Wind gusts of 25 mph or stronger are anticipated. Frost is possible Tuesday night and again Wednesday night, mainly in valley locations. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of strong or damaging winds that may occur on Sunday. JP
In the hours before
Special weather statement, Oct 18, 9:30 AM EDT, 4 hours 28 minutes before
Special Weather Statement National Weather Service Jackson KY 930 AM EDT Sat Oct 18 2025 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-182000- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 930 AM EDT Sat Oct 18 2025 ...Strong Wind Gusts Expected Late Tonight and Sunday... An autumn storm system and cold front will bring two rounds of strong, gusty winds to eastern Kentucky. The first round will occur late tonight and Sunday morning with the strongest wind gusts occurring over Coalfield ridgetops, across open countryside near and west of I-75, and also over the Eastern Bluegrass. South to southwest wind gusts of 25 to 35 mph can be expected over most of eastern Kentucky late tonight and Sunday morning, but in the aforementioned areas, a few gusts exceeding 40 mph cannot be ruled out. There should be a brief lull behind the first round of winds late Sunday morning into early afternoon, after which winds will switch to westerly and gust again to between 25 and 35 mph area-wide through the remainder of the afternoon. Winds of this magnitude could blow around loose or poorly secured objects, including holiday decor and festival tents. Most of the foliage remains on trees, thus a few branches or weakly rooted trees could also be blown down, potentially leading to isolated power outages. Additionally, wet leaves falling onto area roadways could lead to slick travel conditions. GEERTSON
Nearby
Wind Advisories in Kentucky, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.